Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 25, NWS Springfield, MO

June 13, 1998Ozark County, Taney County, Missouri

NWS Springfield, MO issued this tornado warning at Jun 13, 1998, 7:03 PM CDT for Ozark County, Taney County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 7:03 PM CDT (00:03 UTC)
Expired
Jun 13, 1998, 7:50 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:25 PM CDTHail 0.88Dugginsville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.5
Supercell composite
28.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 140003 RRA
TORSGF
MOC153-213-140050-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI
  SOUTHEASTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 750 PM CDT

* AT 703 PM DOPPLER RADAR INDICATED A TORNADO NEAR PROTEM OR
  ABOUT 15 MILES SOUTHEAST OF FORSYTH.  THIS STORM WAS MOVING
  EAST-SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PROTEM AND AREAS IN THE NORTHERN BULL SHOALS LAKE AREA ALONG THE
  MISSOURI/ARKANSAS STATE LINE INCLUDING THE BUCK CREEK ARM.


THIS IS A DANGEROUSZ SITUATION.  MOVE QUICKLY TO A DESIGNATED
SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR BUILDING.

GAEDE/ALBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:50 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 2:50 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT JUN 13 1998

18Z SFC ANALYSIS SHOWS WRMFNT XTNDG FROM CENTRAL AR THRU SCNTRL KS
INTO A LOW OVER NERN CO.  -TSRA FORMED LATE THIS MORNING IN AN AREA
OF ENHANCED CONVERGENCE ALONG THE FRONT. VERY MUGGY AIR CURRENTLY S
OF FNT WITH 75-80 DEWPOINTS ACRS ERN OK INTO CENTRAL AND SRN AR.

UPPER AIR ANALYSIS THIS MORNING SHOWS DEEP LAYER OF MOISTURE
ADVECTING NWD OVER WRN OK INTO KS.  UPPER LVL SYSTEM...WHICH
INITIALIZED OVER UTAH THIS MORNING...HAS MOVED INTO NWRN CO PER WATER
VAPOR IMAGERY.

ETA SEEMS TO HAVE INITIALIZED FAIRLY WELL AND HAS A GOOD FIX ON 18Z
SFC LOW POSITION...SO WILL GO WITH THIS MODEL.  AS UPR SYSTEM MOVES
OUT OF THE RCKYS...SFC LOW WILL TRACK ACROSS NRN KS INTO NW MO BY
12Z.  SFC MOISTURE CONVERGENCE AHEAD OF THE WRMFNT WILL KICK OFF
CONVECTION OVR THE PLAINS THIS AFTN AND EVENING WHICH WILL TRACK
ACROSS OUR AREA AS A MCS.

H8 LLJ OVER 50 KTS DEVELOPS OVER NERN KS WILL INCREASE THETA-E
ADVECTION OVR CENTRAL MO OVRNGT.  THREAT FOR HVY RAIN EXISTS OVER
CENTRAL MO COUNTIES...HAVE ALREADY COORDINATED FLASH FLOOD WATCH FOR
THREE NORTHERNMOST COUNTIES.  SOME LCLY HVY RAIN MAY ALSO BE PSBL
OVER ERN CWA. SVR WX THREAT...PRIMARILY STRAIGHT LINE WINDS...EXISTS
FOR REST OF CWA.

WITH MOIST AIR PLACE...WILL GO SLIGHTLY ABOVE FWC NUMBERS.

...RECOMMENDATIONS FOR TONIGHT...FOR COORDINATION PURPOSES ONLY...

JLN/SE KS...SHWRS/TSTMS LIKELY. LOW...UPR 60S.  WIND S 10-15.
SGF...SHWRS/TSTMS LIKELY.  L0W 65-70. WIND S 10-15.
UNO...SHWRS/TSTMS. LOW 65-70. WIND SE 15-20.
AIZ/VIH...FLASH FLOOD WATCH...SHWRS/TSTMS. LOW LWR 60S. WIND SE 15-20.

CCF

SGF BB 067/081 061/082 060 02731
JLN BB 069/082 062/083 061 02731

GAEDE

In the hours before

Special weather statement, Jun 13, 6:36 PM CDT, 27 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT SAT JUN 13 1998

...SEVERE WEATHER POSSIBLE THIS EVENING...

A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST KANSAS AND
AREAS OF WESTERN MISSOURI WEST OF A OSCEOLA TO AURORA LINE.  THIS
INCLUDES THE JOPLIN...PITTSBURG AND COLUMBUS AND FT SCOTT AREAS.

THE TORNADO WATCH...NUMBER 570...INCLUDES THE SOUTHEAST KANSAS
COUNTIES OF...

BOURBON           CHEROKEE          CRAWFORD

AND THE WESTERN MISSOURI COUNTIES OF...

VERNON            ST CLAIR          LAWRENCE
BARTON            CEDAR
JASPER            DADE

THUNDERSTORMS EXTENDING ACROSS CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA
HAVE PRODUCED NUMEROUS TORNADOES THIS AFTERNOON.  THESE STORMS WERE
MOVING EASTWARD AND ARE EXPECTED TO MOVE INTO THE SOUTHEAST KANSAS
COUNTIES OF CHEROKEE...CRAWFORD AND BOURBON AFTER 9 PM AND THEN INTO
MISSOURI OVERNIGHT.

ADDITIONALLY...ISOLATED STORMS HAD ALSO DEVELOPED OVER SOUTHERN
MISSOURI EARLY THIS EVENING.  SOME OF THESE STORMS MAY ALSO BECOME
SEVERE WITH LARGE HAIL AND UP TO 70 MPH WINDS POSSIBLE.

LAS,TLY...A LARGE CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS CENTRAL
MISSOURI TONIGHT BRINGING THE RISK OF FLASH FLOOD RAINFALL TO
MORGAN...MILLER AND MARIES COUNTIES.

RUNNELS
Special weather statement, Jun 13, 6:36 PM CDT, 27 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT SAT JUN 13 1998

...SEVERE WEATHER POSSIBLE THIS EVENING...

A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST KANSAS AND
AREAS OF WESTERN MISSOURI WEST OF A OSCEOLA TO AURORA LINE.  THIS
INCLUDES THE JOPLIN...PITTSBURG AND COLUMBUS AND FT SCOTT AREAS.

THE TORNADO WATCH...NUMBER 570...INCLUDES THE SOUTHEAST KANSAS
COUNTIES OF...

BOURBON           CHEROKEE          CRAWFORD

AND THE WESTERN MISSOURI COUNTIES OF...

VERNON            ST CLAIR          LAWRENCE
BARTON            CEDAR
JASPER            DADE

THUNDERSTORMS EXTENDING ACROSS CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA
HAVE PRODUCED NUMEROUS TORNADOES THIS AFTERNOON.  THESE STORMS WERE
MOVING EASTWARD AND ARE EXPECTED TO MOVE INTO THE SOUTHEAST KANSAS
COUNTIES OF CHEROKEE...CRAWFORD AND BOURBON AFTER 9 PM AND THEN INTO
MISSOURI OVERNIGHT.

ADDITIONALLY...ISOLATED STORMS HAD ALSO DEVELOPED OVER SOUTHERN
MISSOURI EARLY THIS EVENING.  SOME OF THESE STORMS MAY ALSO BECOME
SEVERE WITH LARGE HAIL AND UP TO 70 MPH WINDS POSSIBLE.

LAS,TLY...A LARGE CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS CENTRAL
MISSOURI TONIGHT BRINGING THE RISK OF FLASH FLOOD RAINFALL TO
MORGAN...MILLER AND MARIES COUNTIES.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:10 PM CDTSevere Thunderstorm WarningSGFVernon65 min
Jun 13, 8:45 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair50 min
Jun 13, 8:53 PM CDTTornado WarningSGFCedar, Vernon47 min
Jun 13, 9:21 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory49 min
Jun 13, 9:32 PM CDTSevere Thunderstorm WarningSGFPolk38 min
Jun 13, 10:01 PM CDTTornado WarningSGFCedar, Dade, Polk64 min
Jun 13, 10:20 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster50 min
Jun 13, 10:33 PM CDTSevere Thunderstorm WarningSGFWright52 min
Jun 13, 10:48 PM CDTTornado WarningSGFGreene32 min
Jun 13, 10:56 PM CDTSevere Thunderstorm WarningSGFTexas49 min
Jun 13, 11:10 PM CDTTornado WarningSGFWebster65 min
Jun 13, 11:32 PM CDTFlash Flood WarningSGFTexas, Wright4 hr
Jun 13, 11:45 PM CDTSevere Thunderstorm WarningSGFHowell, Texas35 min
Jun 13, 11:59 PM CDTSevere Thunderstorm WarningSGFShannon51 min
Jun 14, 12:45 AM CDTSevere Thunderstorm WarningSGFShannon50 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.